(RxWiki News) As dietary supplements have become more popular in the United States, there is growing concern about their safety. One question is whether these supplements could be harmful when taken with other medications.
In a recent study, researchers wanted to see if bad reactions were possible in patients who took popular dietary supplements along with certain medications used in dental practices.
"Tell your dentist about any supplements you take."
Mark Donaldson, BSP, PharmD, Director of Pharmacy Services at Kalispell Regional Medical Center and clinical professor at Skaggs School of Pharmacy at the University of Montana, led this investigation into interactions between dietary supplements and medications often used in dental practices.
"According to the National Institutes of Health, more than one-third of all Americans take dietary supplements," the study authors wrote.
The FDA defines dietary supplements as vitamins, minerals, herbs or other botanicals.
Bad interactions between prescription medications and dietary supplements have become a growing public health concern, as an increasing number of people take one or more medications and/or supplements, the authors wrote.
According to the study authors, nearly 70 percent of people taking prescription medications had not told their healthcare providers about the dietary supplements they were also taking.
For this study, the authors looked through previous medical research to find out which supplements had bad reactions with which medications and how severe those reactions were.
The researchers found that in dentistry, the following classes of over-the-counter and prescription medications were commonly used: anti-inflammatories, painkillers, antibiotics, antifungals, sedatives, local anesthetics (numbing agents) and emergency medications.
Emergency medications included aspirin, albuterol, nitroglycerine, epinephrine, diphenhydramine (Benadryl), glucose, naloxone, flumazenil and oxygen.
Among the top-selling dietary supplements in 2010, the researchers found four supplements that posed health risks to patients when taken with a medication: ginkgo, St. John’s wort, evening primrose and valerian.
The researchers found that ginkgo can possibly interfere with blood clotting when mixed with aspirin or ibuprofen. When the blood does not clot properly, it can cause a person to bleed excessively.
St. John’s wort has the potential to make patients sensitive to light if taken with certain antibiotics, ibuprofen and antihistamines, and may reduce the effectiveness of antibiotics, certain sedatives, painkillers and steroids.
Like ginkgo, evening primrose also could possibly cause problems with blood clotting if taken with aspirin or ibuprofen.
Valerian has the potential to increase the effects of sedatives, painkillers and antihistamines.
The study authors recommended that oral healthcare providers and patients talk about dietary supplements in order to avoid potentially dangerous interactions.
"It’s heartening that the notable medication interactions have been narrowed down to a short list of four supplements. However, it always pays to be careful, especially because nutritional supplements are so widely perceived to be without risk," Mark Bornfeld, DDS, told dailyRx.
"Manufacturers release new medications on the market all the time, and the popularity of specific supplements changes as well. Consumers and doctors need to communicate in these matters, and must stay informed as the pharmaceutical and nutritional supplement landscapes shift," said Dr. Bornfeld, an actively practicing dentist and partner at DentalTwins in Brooklyn, New York. Dr. Bornfeld was not involved with this study.
This study was published in July in The Journal of the American Dental Association.
No outside funding sources were used for this project. The authors declared no conflicts of interest.